To the Editor.—
In the article "Neuroleptic Malignant Syndrome," Mueller and associates1 described two cases characterized by severe extrapyramidal dysfunction, hyperthermia, and autonomic disturbances that were diagnosed as neuroleptic malignant syndrome (NMS). One patient was treated with benztropine mesylate, diphenhydramine, and diazepam plus physical therapy, while the second patient was treated with bromocriptine, according to the report.In their differential diagnosis, the authors failed to consider acute lethal catatonia. It is extremely difficult to distinguish NMS from forms of catatonia,2 which carries a high mortality when untreated.3 The authors acknowledge that increased creatine kinase (CK) levels are found in catatonics and yet imply that the serum CK might have facilitated the diagnosis of NMS in the first patient.The second patient was described in the report as having been treated with lithium carbonate, 900 mg twice a day; haloperidol, 30 mg intramuscularly; and deanol, 1,000 mg/day, before his
Feldman J. Neuroleptic Malignant Syndrome. JAMA. 1984;251(6):727. doi:10.1001/jama.1984.03340300023010
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: